Avoiding Abelian Powers in Partial Words

  • Francine Blanchet-Sadri
  • Sean Simmons
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6795)


We study abelian repetitions in partial words, or sequences that may contain some unknown positions or holes. First, we look at the avoidance of abelian pth powers in infinite partial words, where p > 2, extending recent results regarding the case where p = 2. We investigate, for a given p, the smallest alphabet size needed to construct an infinite partial word with finitely or infinitely many holes that avoids abelian pth powers. We construct in particular an infinite binary partial word with infinitely many holes that avoids 6th powers. Then we show, in a number of cases, that the number of abelian p-free partial words of length n with h holes over a given alphabet grows exponentially as n increases. Finally, we prove that we cannot avoid abelian pth powers under arbitrary insertion of holes in an infinite word.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aberkane, A., Currie, J.: A cyclic binary morphism avoiding abelian fourth powers. Theoretical Computer Science 410, 44–52 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aberkane, A., Currie, J., Rampersad, N.: The number of ternary words avoiding abelian cubes grows exponentially. Journal of Integer Sequences 7, Article 04.2.7, 13 (2004) (electronic)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Andreeva, E., Bouillaguet, C., Fouque, P.A., Hoch, J., Kelsey, J., Shamir, A., Zimmer, S.: Second preimage attacks on dithered hash functions. In: Smart, N. (ed.) EUROCRYPT 2008. LNCS, vol. 4965, pp. 270–288. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  4. 4.
    Berstel, J., Boasson, L.: Partial words and a theorem of Fine and Wilf. Theoretical Computer Science 218, 135–141 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Blanchet-Sadri, F.: Algorithmic Combinatorics on Partial Words. Chapman & Hall/CRC Press, Boca Raton, FL (2008)zbMATHGoogle Scholar
  6. 6.
    Blanchet-Sadri, F., Kim, J.I., Mercaş, R., Severa, W., Simmons, S.: Abelian square-free partial words. In: Dediu, A.H., Fernau, H., Martín-Vide, C. (eds.) LATA 2010. LNCS, vol. 6031, pp. 94–105. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  7. 7.
    Blanchet-Sadri, F., Mercaş, R., Scott, G.: A generalization of Thue freeness for partial words. Theoretical Computer Science 410, 793–800 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Carpi, A.: On the number of abelian square-free words on four letters. Discrete Applied Mathematics 81, 155–167 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Carpi, A.: On abelian squares and substitutions. Theoretical Computer Science 218, 61–81 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Cori, R., Formisano, M.: Partially abelian square-free words. RAIRO-Theoretical Informatics and Applications 24, 509–520 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Currie, J.: The number of binary words avoiding abelian fourth powers grows exponentially. Theoretical Computer Science 319, 441–446 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dekking, F.M.: Strongly non-repetitive sequences and progression-free sets. Journal of Combinatorial Theory, Series A 27, 181–185 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Diekert, V.: Research topics in the theory of free partially commutative monoids. Bulletin of the European Association for Theoretical Computer Science 40, 479–491 (1990)Google Scholar
  14. 14.
    Erdös, P.: Some unsolved problems. Magyar Tudományos Akadémia Matematikai Kutató Intézete Közl 6, 221–254 (1961)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Evdokimov, A.A.: Strongly asymmetric sequences generated by a finite number of symbols. Doklady Mathematics 9, 536–539 (1968)zbMATHGoogle Scholar
  16. 16.
    Justin, J.: Characterization of the repetitive commutative semigroups. Journal of Algebra 21, 87–90 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Keränen, V.: Abelian squares are avoidable on 4 letters. In: Kuich, W. (ed.) ICALP 1992. LNCS, vol. 623, pp. 41–52. Springer, Heidelberg (1992)CrossRefGoogle Scholar
  18. 18.
    Keränen, V.: A powerful abelian square-free substitution over 4 letters. Theoretical Computer Science 410, 3893–3900 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Laakso, T.: Musical rendering of an infinite repetition-free string. In: Gefwert, C., Orponen, P., Seppänen, J. (eds.) Logic, Mathematics and the Computer, vol. 14, pp. 292–297. Finnish Artificial Intelligence Society, Symposiosarja, Hakapaino, Helsinki (1996)Google Scholar
  20. 20.
    Manea, F., Mercaş, R.: Freeness of partial words. Theoretical Computer Science 389, 265–277 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Pleasants, P.A.B.: Non repetitive sequences. Proceedings of the Cambridge Philosophical Society 68, 267–274 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Rivest, R.L.: Abelian square-free dithering for iterated hash functions. MIT, Cambridge (2005), Google Scholar
  23. 23.
    Thue, A.: Über unendliche Zeichenreihen. Norske Vid. Selsk. Skr. I, Mat. Nat. Kl. Christiana 7, 1–22 (1906)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Francine Blanchet-Sadri
    • 1
  • Sean Simmons
    • 2
  1. 1.Department of Computer ScienceUniversity of North CarolinaGreensboroUSA
  2. 2.Department of MathematicsThe University of Texas at AustinAustinUSA

Personalised recommendations